Advertisement

A Compact Difference Scheme for Time Fractional Diffusion Equation with Neumann Boundary Conditions

  • Jianfei Huang
  • Yifa Tang
  • Wenjia Wang
  • Jiye Yang
Part of the Communications in Computer and Information Science book series (CCIS, volume 323)

Abstract

This paper is devoted to the numerical treatment of time fractional diffusion equation with Neumann boundary conditions. A compact difference scheme is derived for solving this problem, by combining the classic finite difference method for Caputo derivative in time, the second order central difference method in space and the compact difference treatment for Neumann boundary conditions. The solvability, stability and convergence of this scheme are rigorously discussed. We prove that the convergence order of this proposed scheme is O(τ2 − α + h2), where τ, α and h are the time step size, the index of fractional derivative and space step size respectively. Numerical experiments are carried out to demonstrate the theoretical analysis.

Keywords

Fractional diffusion equation Neumann boundary conditions Compact difference scheme Stability Convergence 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Benson, D.A., Wheatcraft, S.W., Meerschaert, M.M.: Application of a fractional advection-dispersion equation. Water Resour. Res. 36, 1403–1412 (2006)CrossRefGoogle Scholar
  2. 2.
    Benson, D.A., Wheatcraft, S.W., Meerschaert, M.M.: The fractional-order governing equation of Lévy motion. Water Resour. Res. 36, 1413–1423 (2006)CrossRefGoogle Scholar
  3. 3.
    Gorenflo, R., Mainardi, F., Scalas, E., Raberto, M.: Fractional calculus and continuous-time finace. III, The diffusion limit. In: Mathematical Finance. Trends in Math., pp. 171–180. Birkhäuser, Basel (2001)CrossRefGoogle Scholar
  4. 4.
    Gorenflo, R., Mainardi, F., Moretti, D., Paradisi, P.: Time fractional diffusion: a discrete random walk approach. Nonlinear Dynam. 29, 129–143 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Koeller, R.C.: Application of fractional calculus to the theory of viscoelasticity. J. Appl. Mech. 51, 229–307 (1984)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Langlands, T.A.M., Henry, B.I.: The accuracy and stability of an implicit solution method for the fractional diffusion equation. J. Comput. Phys. 205, 719–736 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Li, X.J., Xu, C.J.: A space-time spectral method for the time fractional differential equation. SIAM J. Numer. Anal. 47(3), 2108–2131 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Lin, Y.M., Xu, C.J.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225, 1533–1552 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Liu, F., Shen, S., Anh, V., Turner, I.: Analysis of a discrete non-Markovian random walk approximation for the time fractional diffusion equation. ANZIAM J. 46(E), 488–504 (2005)MathSciNetGoogle Scholar
  10. 10.
    Mainardi, F.: Fractional calculus: Some basicproblems in continuum and statisticalmechanics. In: Carpinteri, A., Mainardi, F. (eds.) Fractals and Fractional Calculus in Continuum Mechanics. Springer, Wien (1997)Google Scholar
  11. 11.
    Meerschaert, M.M., Tadjeran, C.: Finite difference approximations for fractional advection-dispersion flow equations. J. Comput. Appl. Math. 172, 65–77 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Meerschaert, M.M., Scalas, E.: Coupled continuous time random walks in finance. Phys. A 370, 114–118 (2006)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Podlubny, I.: Fractional differential equations. Academic Press, New York (1999)zbMATHGoogle Scholar
  14. 14.
    Raberto, M., Scalas, E., Mainardi, F.: Waiting-times and returns in high-frequency financial data: An empirical study. Phys. A 314, 749–755 (2002)zbMATHCrossRefGoogle Scholar
  15. 15.
    Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional integrals and derivative: theory and applications. Gordon and Breach, New York (1993)zbMATHGoogle Scholar
  16. 16.
    Sun, Z.Z., Wu, X.N.: A fully discrete difference scheme for a diffusion-wave system. Appl. Numer. Math. 56, 193–209 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Sun, Z.Z.: Compact difference schemes for heat equation with Neumann boundary conditions. Numer. Meth. Part. D. E. 25, 1320–1341 (2009)zbMATHCrossRefGoogle Scholar
  18. 18.
    Yuste, S.B.: Weighted average finite difference methods for fractional diffusion equations. J. Comput. Phys. 216, 264–274 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Zhao, J., Dai, W.Z., Niu, T.C.: Fourth-order compact schemes of a heat conduction problem with Neumann boundary conditions. Numer. Meth. Part. D. E. 23, 949–959 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Zhao, X., Sun, Z.Z.: A box-type scheme for fractional sub-diffusion equation with Neumann boundary conditions. J. Comput. Phys. 230, 6061–6074 (2011)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Jianfei Huang
    • 1
  • Yifa Tang
    • 1
  • Wenjia Wang
    • 2
  • Jiye Yang
    • 1
  1. 1.LSEC, ICMSEC, Academy of Mathematics and Systems Science, Chinese Academy of SciencesBeijingChina
  2. 2.Yuanpei CollegePeking UniversityBeijingChina

Personalised recommendations